Cutaneous adverse drug reactions seen in a tertiary hospital in Johor, Malaysia

Wen Yi Ding, Chew Kek Lee, Siew Eng Choon

Research output: Contribution to journalArticleResearchpeer-review

73 Citations (Scopus)

Abstract

Background: Adverse drug reactions are most commonly cutaneous in nature. Patterns of cutaneous adverse drug reactions (ADRs) and their causative drugs vary among the different populations previously studied. Objective: Our aim is to determine the clinical pattern of drug eruptions and the common drugs implicated, particularly in severe cutaneous ADRs in our population. Materials and Methods: This study was done by analyzing the database established for all adverse cutaneous drug reactions seen from January 2001 until December 2008. Results: A total of 281 cutaneous ADRs were seen in 280 patients. The most common reaction pattern was maculopapular eruption (111 cases, 39.5%) followed by Stevens-Johnson Syndrome (SJS: 79 cases, 28.1%), drug reaction with eosinophilia and systemic symptoms (DRESS: 19 cases, 6.8%), toxic epidermal necrolysis (TEN: 16 cases, 5.7 %), urticaria/angioedema (15 cases, 5.3%) and fixed drug eruptions (15 cases, 5.3%). Antibiotics (38.8%) and anticonvulsants (23.8%) accounted for 62.6% of the 281 cutaneous ADRs seen. Allopurinol was implicated in 39 (13.9%), carbamazepine in 29 (10.3%), phenytoin in 27 (9.6%) and cotrimoxazole in 26 (9.3%) cases. Carbamazepine, allopurinol and cotrimoxazole were the three main causative drugs of SJS/TEN accounting for 24.0%, 18.8% and 12.5% respectively of the 96 cases seen whereas DRESS was mainly caused by allopurinol (10 cases, 52.6%) and phenytoin (3 cases, 15.8%). Discussion: The reaction patterns and drugs causing cutaneous ADRs in our population are similar to those seen in other countries although we have a much higher proportion of severe cutaneous ADRs probably due to referral bias, different prescribing habit and a higher prevalence of HLA-B*1502 and HLA-B*5801 which are genetic markers for carbamazepine-induced SJS/TEN and allopurinol-induced SJS/TEN/DRESS respectively. Conclusion: The most common reaction pattern seen in our study population was maculopapular eruptions. Antibiotics, anticonvulsants and NSAIDs were the most frequently implicated drug groups. Carbamazepine and allopurinol were the two main causative drugs of severe ADRs in our population.

Original languageEnglish
Pages (from-to)834-841
Number of pages8
JournalInternational Journal of Dermatology
Volume49
Issue number7
DOIs
Publication statusPublished - Jul 2010
Externally publishedYes

Cite this